Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 69, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Oct 4, 2002, 1:21 PM EDT for Mason County, Michigan. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 4, 2002, 1:21 PM EDT (17:21 UTC)
- Expired
- Oct 4, 2002, 1:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Mason County, MI
The radar
The Grand Rapids radar (KGRR), 138 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 4, 1:10 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 041727 SVRGRR MIC105-041745- BULLETIN - IMMEDIATE BROADCAST REQUESTED...RETRANSMITTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 120 PM EDT FRI OCT 4 2002 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MASON COUNTY IN WEST CENTRAL MICHIGAN * UNTIL 145 PM EDT * AT 118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 10 MILES WEST OF FREESOIL TO 5 MILES SOUTHWEST OF LUDINGTON...MOVING EAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... SCOTTVILLE...FREESOIL AROUND 135 PM EDT FOUNTAIN...CUSTER AROUND 140 PM EDT WALHALLA AROUND 145 PM EDT DAMAGING WINDS AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES WITH LITTLE OR NO WARNING. RG BDM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 11:35 AM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, Oct 4, 11:35 AM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1135 AM EDT FRI OCT 4 2002 CURRENT RADAR LOOPS SHOWING NARROW COLD FRONTAL RAINBAND...NCFR STRETCHING FROM WISCONSIN THROUGH ILLINOIS...AND ABOUT TO MOVE OVER WESTERN LAKE MICHIGAN. SFC WINDS OUT AHEAD OF THIS FEATURE ARE SE...AND WILL NEED TO WATCH FOR MINI BOW ECHOES OR LEWPS FORMING ALONG THE LINE THAT MAY BRING STRONG ENVIRONMENTAL WINDS TO THE SFC...OR SPIN UP SHORT LIVED TORNADOES. OUT AHEAD OF THE NCFR THERE APPEARS TO BE A WAA WING OF PRECIP OVER LAKE MICHIGAN THAT WILL BE MOVING OVER THE NW GRR CWA NEXT HOUR. WILL BUMP UP POPS TO CATEGORICAL FOR THIS AFTERNOON. TEMPS ARE IN THE LOWER MID 70S ACROSS THE CWA AT 15Z...AND WITH PRECIP MOVING IN...DONT EXPECT THEM TO RISE MORE THAN A DEGREE OR TWO MORE. ZONE UPDATE OUT. OSTUNO .GRR...NONE.
Hazardous weather outlook, Oct 4, 12:02 PM EDT, 1 hour 19 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-051000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1202 PM EDT FRI OCT 4 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE... A SQUALL LINE WAS LOCATED ACROSS EASTERN WISCONSIN AND ILLINOIS AT NOON. WINDS AT MILWAUKEE GUSTED TO 45 MPH AT 1145 AM AS THIS LINE OF STORMS MOVED THOUGH. THE STORMS WILL MOVE EAST AND CROSS SOUTHWEST LOWER MICHIGAN BETWEEN 1 AND 6 PM. THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS...THAT MAY GUST OVER 60 MPH WITH SOME OF THE STRONGER STORMS. SHORT LIVED...ISOLATED TORNADOES ARE POSSIBLE WITH SOME OF THE STORMS ALONG THE SQUALL LINE...THAT WILL BE CAPABLE OF PRODUCING SMALL AREAS OF SIGNIFICANT DAMAGE. THIS TYPE OF DAMAGE HAS ALREADY OCCURRED ACROSS SOUTHERN WISCONSIN THIS MORNING. THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE AREA UNDER A SLIGHT RISK FOR SEVERE STORMS. OTHER HAZARDS FROM THESE STORMS INCLUDE...HEAVY RAIN...CLOUD TO GROUND LIGHTNING STRIKES AND SMALL HAIL. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. OSTUNO
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 12:30 PM EDT | Special Marine Warning | GRR | 90 min | |
| Oct 4, 12:30 PM EDT | Special Marine Warning | GRR | 90 min | |
| Oct 4, 12:30 PM EDT | Special Marine Warning | GRR | 90 min | |
| Oct 4, 12:30 PM EDT | Special Marine Warning | GRR | 90 min | |
| Oct 4, 1:27 PM EDT | Severe Thunderstorm Warning | GRR | Mason | 18 min |
| Oct 4, 1:59 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Ottawa | 31 min |
| Oct 4, 2:22 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 28 min |
| Oct 4, 4:22 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Eaton | 38 min |
| Oct 4, 4:58 PM EDT | Severe Thunderstorm Warning | GRR | Ingham, Jackson | 47 min |
| Oct 4, 5:04 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 26 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.